Virginia, 2019Dense Fog in Virginia, May 2, 2019
May 2, 2019 · NWS LWX · 9 events in 9 counties and zones
Warm, moist air aloft overrunning cooler surface air combined with lingering low level moisture to produce low clouds and widespread dense fog across portions of the region.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm, moist air aloft overrunning cooler surface air combined with lingering low level moisture to produce low clouds and widespread dense fog across portions of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 1, 8:48 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, May 1, 8:48 PM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
948 PM EDT Wed May 1 2019
.SYNOPSIS...
A stalled frontal boundary across central Virginia and into
eastern West Virginia will gradually lift northward as a warm
front tonight into Thursday as low pressure tracks to our
north. A cold front will drop back into the area on Friday,
stalling across the region through the weekend as multiple waves
of low pressure pass across the Mid Atlantic.
&&
.NEAR TERM /THROUGH THURSDAY/...
A frontal boundary remains in place this evening, bisecting the
region from central Virginia northwestward into eastern West
Virginia. A few showers and thunderstorms have developed over
eastern WV and western MD along the boundary.
The frontal boundary will slowly track northward tonight, as
winds turn southerly behind it. Light fog and drizzle may
linger across our northern zones in the persistent moist
easterly flow. Some remnant convective showers and isolated
thunderstorms may make an approach to the Allegheny Front
towards morning. Lows overnight will be quite mild, holding in
the 60s area wide.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
The frontal boundary will reside across Pennsylvania by Thursday
afternoon, with warm and humid conditions across the region.
High temperatures in the 80s, with dew points in the 60s will
provide for the development of at least 1000-2000 J/KG of
ML/SBCAPE. In addition, roughly 30-35 knots of 0-6KM shear will
be atop the region. This will set the stage for
showers/thunderstorms to develop across the region by Thursday
afternoon, a few of which may become strong to locally severe. A
Marginal Risk of severe thunderstorms exists across the majority
of the region.
Convection will wane Thursday night, with temperatures remaining
mild as lows only fall back in the 60s.
A cold front will again make an approach to the region on
Friday. The atmosphere will have similar characteristics as on
Thursday, so additional showers/thunderstorms should develop
again, a few of which may become strong to locally severe. Highs
in the 80s. The front will sink southward and across the region
Friday night, stalling out near or overhead. Lows in the 60s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The ongoing period of active weather will extend into the upcoming
weekend. Model guidance is in fairly good agreement that a remnant
frontal boundary will be stalled out across the area on Saturday.
There's also good agreement that an area of low pressure will
eventually form along the remnant front and track northeastward
toward our area. However, there's a decent amount of spread in the
timing and strength of the low as it passes by. The 12z GFS is
quicker, tracking the low to the Mason-Dixon line by Saturday
evening. This would bring the highest impacts to our area during the
day Saturday. The 00z Euro on the other hand is quite a bit slower,
moving the system through Saturday Night into Sunday. Despite the
fact that the low and resultant wind field are stronger in the Euro,
the GFS solution would pose more of a threat with respect to severe
weather since it moves the system through near peak diurnal heating.
With either solution, there would be at least a low-end threat for
some instances of flash flooding given the presence of the stalled
out boundary, anomalously high precipitable water values, and the
potential for antecedent rainfall over the preceding days.
The timing difference with respect to the progression of the system
extends into Sunday. The GFS moves nearly all the precipitation out
of the area by daybreak Sunday, while the Euro is much slower,
allowing precipitation to linger through most of the day Sunday. The
same timing difference is evident in ensemble guidance, with the
vast majority of GEFS members clearing conditions out by Sunday
morning, while the majority of the EPS members have precipitation on
Sunday.
Cooler and drier conditions will move in for Monday as a weak area
of high pressure builds overhead in the wake of the aforementioned
system's cold front. There are some signs that another front may
approach from the northwest by late in the day Tuesday, but the
majority of solutions keep conditions dry locally.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
MVFR to VFR CIGs are observed over the terminals at this moment,
with a few showers possible overnight, especially near MRB.
Areas of fog or low clouds at sub-VFR levels may redevelop
overnight into early Thursday. However, by mid morning Thursday,
the front should lift completely north of the region with
CIGS/VSBYS lifting back to VFR. By Thursday afternoon/evening,
scattered showers and thunderstorms may affect the terminals.
A cold front will slowly move through the area on Friday, with
periods of sub VFR conditions in showers/storms. This front will
stall near the terminals Friday night.
An area of low pressure will track over the area Saturday through
Saturday night. Intermittent sub-VFR conditions will be
possible during this time period in association with any
resultant showers or thunderstorms. Conditions on Sunday will
depend on the progression of the system, with some sub-VFR
conditions possible once again on Sunday if the slower Euro
solution were to verify.
&&
.MARINE...
SCA conditions are observed at this moment over the southern MD
waters so an advisory has been issued. Periods of near SCA
gusts are possible late tonight as a warm frontal boundary
lifts northward. Gusty showers and thunderstorms will be
possible Thursday afternoon, potentially requiring the need for
SMWs.
A cold front will move across the waters on Friday, stalling to
our south Friday night through Saturday night. Sub SCA winds
expected through much of this period as the pressure gradients
remains weak. However, showers and thunderstorms are also
anticipated, with the threat of strong gusty winds in and around
thunderstorms that may require Special Marine Warnings. SCA
level winds may be possible in the wake of the system's cold
front later Sunday afternoon into Sunday Night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ534-537-
543.
&&
SYNOPSIS...MM
NEAR TERM...MM/IMR
SHORT TERM...MM
LONG TERM...MM/KJP
AVIATION...MM/IMR/KJP
MARINE...MM/IMR/KJPHazardous weather outlook, May 1, 8:34 PM EST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
934 PM EDT Wed May 1 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
934 PM EDT Wed May 1 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
934 PM EDT Wed May 1 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Dense Fog, Northern Fauquier
- When
- May 2, 12:15 AM EST to 7:35 AM EST
- Where
- Northern Fauquier forecast zone
- Reported by
- ASOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
Dense Fog, Southern Fauquier
- When
- May 2, 12:15 AM EST to 7:35 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- ASOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
Dense Fog, Culpeper
- When
- May 2, 12:15 AM EST to 7:35 AM EST
- Where
- Culpeper forecast zone
- Reported by
- ASOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
Dense Fog, Frederick
- When
- May 2, 3:30 AM EST to 7:55 AM EST
- Where
- Frederick forecast zone
- Reported by
- ASOS
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
Dense Fog, Clarke
- When
- May 2, 3:30 AM EST to 7:55 AM EST
- Where
- Clarke forecast zone
- Reported by
- ASOS
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
Dense Fog, Fairfax
- When
- May 2, 3:30 AM EST to 7:55 AM EST
- Where
- Fairfax forecast zone
- Reported by
- ASOS
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
Dense Fog, Arlington
- When
- May 2, 3:30 AM EST to 7:55 AM EST
- Where
- Arlington forecast zone
- Reported by
- ASOS
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
Dense Fog, Western Loudoun
- When
- May 2, 3:30 AM EST to 7:55 AM EST
- Where
- Western Loudoun forecast zone
- Reported by
- ASOS
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
Dense Fog, Eastern Loudoun
- When
- May 2, 3:30 AM EST to 7:55 AM EST
- Where
- Eastern Loudoun forecast zone
- Reported by
- ASOS
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Observations from around the area indicated that visibility was reduced to a quarter mile or less in dense fog.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, May 2, 20191 death · 1 event
- Tornadoes and Flash Flooding in Arkansas, May 2 to 3, 2019$378,000 · EF1 · 25 events
- Tornadoes and Damaging Winds in Louisiana, May 2, 2019$160,000 · EF1 · 4 events
- Damaging Wind in West Virginia, May 2, 2019$200,000 · 65 kt wind · 1 event
- Damaging Winds in Texas, May 2, 2019$50,000 · 56 kt wind · 3 events
- Flash Flooding and Hail in Virginia, May 2 to 3, 2019$27,000 · 1 in hail · 9 events
- Tornadoes in Arkansas, May 2, 2019$31,000 · EF0 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 2, 201955 kt wind · 22 events
- Dense Fog in Maryland, May 2, 201913 events
- Tornadoes and Hail in Tennessee, May 2, 2019$11,000 · EF0 · 6 events
- Dense Fog in Kentucky, May 2, 20197 events
- Dense Fog in Indiana, May 2, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825858, 825859, 825860, 825849, 825850, 825851, 825852, 825853, 825854.